Anxiety Related Behaviors in Pets
Veterinarian Approved on September 3, 2011 by Dr. Janice Huntingford
Stress and anxiety can affect pets as well as people. Many pets experience anxiety related behaviors such as separation anxiety, noise phobia, anxiety with car rides, and stress associated with new situations or even strangers. The symptoms may lead to undesirable behaviors such as inappropriate vocalization, destructive chewing or eliminating in inappropriate locations.
Conventional veterinary medicine attempts to address these behaviors by utilizing anxiety reducing medications such as the sedative acepromazine and anti-depressants such as fluoxetine or amitryptilline. Acepromazine may have undesirable side effects such as causing low blood pressure and creating heart rhythm abnormalities. Fluoxetine may cause a variety of intestinal disturbances as well as have the opposite desired effect and induce anxiety.
Herbal therapies exist that have an effect on the nervous system. Herbal nervine tonics are used to help strengthen the nervous system and include Ginseng, St John’s Wort, vervain and mugwort. All can have toning effects on the nervous system. Ginseng is especially effective and must be used very cautiously. St John’s Wort can also relax tension and stress. Other herbal relaxants used to aid anxiety and tension include the nervine relaxants mistletoe, skull cap, and valerian.
Vitamin C and B complex are often added to herbal treatments to enhance results. Vitamin C is a natural antioxidant and B complex helps strengthen brain function. Dandelion is thought to help return the body to normalcy.
Natural remedies may possibly produce similar anxiety-relieving results as synthetic medications and may in the long run be safer.
Janice Huntingford, DVM, has been in veterinary practice for 28 years and has founded two veterinary clinics since receiving her Doctor of Veterinary Medicine at the Ontario Veterinary College, University of Guelph. She has studied extensively in both conventional and holistic modalities. Ask Dr. Jan